How do you wean off antidepressants? - Mothering Forums

Forum Jump: 
 
Thread Tools
#1 of 6 Old 02-02-2005, 01:56 AM - Thread Starter
 
EllasMama's Avatar
 
Join Date: Nov 2001
Location: Oregon
Posts: 1,490
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I'm not quite at that point yet, but my goal/hope is to wean off antidepressants in late spring or this summer. How does one normally go about weaning? I take 10 mg Lexapro and also St. John's Wort. I'm not sure which one I should try to eliminate first. Roughly how long does it usually take? Has anyone used homeopathics to help them wean off meds?

Thanks!
Carol
EllasMama is offline  
Sponsored Links
Advertisement
 
#2 of 6 Old 02-02-2005, 03:20 AM
 
mama2eve's Avatar
 
Join Date: Jun 2004
Location: Aussieland
Posts: 67
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
HI there

I was on antidepressants for almost a year (Celexa/Citalopram) and had a pretty hard time weaning off them because of side effects. All the literature and medical advice says do it slowly and go according to your body/moods. As a rough guide, I cut my dose by 1/4 tablet every 2/3 months. I used to be on one tablet/day. It took me a good 6 months or so to get off them and I wont lie to you, it was a pretty rough time.

I felt REALLY crappy for 2-3 weeks every time I lowered my dose (flu like symptoms, headaches, dizziness, nausea all day, every day), so set my weaning goals lightly, always paying attention to how I felt mood wise when I had levelled out again. ie. After 2/3 weeks of feeling crappy, I would level out again and stay on that lowered dose till I was ready to tackle another reduction. The last 1/4 tablet was the hardest, and I remember reading about people shaving minute doses off their tablets and weaning a shaved dose at a time.

So my advice is do it slowly, take your time, there is no hurry. Drink plenty of fluids to flush out your system and take a good Vitamin B complex, as anti d's lower your B's.

The anti d's really helped me at a time when I was at my lowest and I am so thankful for the help they gave me at the time. Now I am off them, I definately feel more in control of my life and can actually feel the emotions that come with life. Best of luck to you and remember if you start feeling depressed again, go back to the last dose you felt fine on and sit on that for a while.
mama2eve is offline  
#3 of 6 Old 02-02-2005, 06:03 PM
 
Jish's Avatar
 
Join Date: Dec 2001
Location: in a constant state of chaos
Posts: 5,233
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I would talk to your doctor and not try to do it on your own. It is so different for everyone. I had been on Lexapro for 8 months then switched to Zoloft for a month to see if it would work for me (I was going off to get pregnant and if I had to go back on while pregnant I wanted to be on a med that had been more studied that Lexapro had at the time.) After my month on Zoloft I talked to my psych about how to wean off of it. He asked me if I had ever missed a dose and how I felt if I did. I told him that I had missed a dose here and there of both meds and had never noticed anything when I did. He told me that it would likely be easy for me to go off then. I weaned off of 50 mg of Zoloft in five days and never felt a side effect. Everyone has a different metabolism, so it's very different for everyone as you can see by comparing my experience to that of mama2eve. I hope that your experience is more like mine. I feel very lucky.
Jish is offline  
#4 of 6 Old 02-03-2005, 05:17 AM
 
kaydee's Avatar
 
Join Date: Aug 2004
Location: Hither & Yon
Posts: 2,450
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I've been off and on antidepressants so many times I have lost count!

I agree that it's best to do gradually and with dr. supervision. But I also wanted to say that I never had a hard time weaning, and don't recall very many negative side effects at all--although clearly, it can be really terrible for some. My only trouble was that the depression kept returning without meds...but that's another thread.
kaydee is offline  
#5 of 6 Old 02-03-2005, 11:21 AM
 
MamaHippo's Avatar
 
Join Date: Dec 2004
Posts: 1,517
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Hi,
I have been on antidepressants since I was 16 -everything from Depakote, Lithium (which was a mistake since I'm not bipolar, and made me really crazy), Prozac, Effexor, and lastly Zoloft. I wanted to get off the Zoloft right before I got married (in 2002) because of the low sex drive thing. My doc was not supportive, so I did it on my own. I gradually cut down my dose from 2 pills a day to one, then half, then cutting the half into quarters (which ended up as a pile of pill dust, which i'd put under my tongue). As long as i was taking that little bit, I didn't have any withdrawl. But when i stopped the pills altogether, i got serious withdrawl symptoms - heart palpitations, cold sweats, nausea, tremors. I finaly told my doc what i was doing and about the withdrawl, and she said that Zoloft (and some other antidepressants) can have physical withdrawls as bad as heroin or cocaine. Fun, eh? I finally kicked it when i went out of town to New Orleans for a wedding with my family and left the pills behind. apparently I was an unholy b---- the whole trip, but my family knew what i was doing so they put up with me, and i got through it.
Short story long (sorry) - my advice is to take it slow, tell your doc (so you can know of side effects), tell your family so they can support you, and be prepared for physical withdrawl. But most of all, give yourslef time and love to get through it! You've come a long way to get here!
mama!

Lisa
MamaHippo is offline  
#6 of 6 Old 03-02-2005, 11:47 PM - Thread Starter
 
EllasMama's Avatar
 
Join Date: Nov 2001
Location: Oregon
Posts: 1,490
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
OMG, I just realized I never posted a "thank you" to you mamas for your advice. Sorry! And thanks for sharing your experiences.

My naturopath has some ideas for helping me wean off, but her timeline when I asked was much quicker than my therapist had advised (2-3 weeks versus 2-3 months). I guess I will kind of play it by ear in case I have a hard time with the withdrawal symptoms.

I was going to aim for doing it in the summer, but then a friend pointed out that my DD will be home (not in morning preschool) all day in the summer. So maybe I'll do it before then. Or find a summer camp for her in the mornings!

Thanks again - if/when I get there, I will let you know how it goes.

Carol
EllasMama is offline  
Reply

Quick Reply
Message:
Drag and Drop File Upload
Drag files here to attach!
Upload Progress: 0
Options

Register Now

In order to be able to post messages on the Mothering Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
If you do not want to register, fill this field only and the name will be used as user name for your post.
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



User Tag List

Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page


Forum Jump: 

Posting Rules  
You may post new threads
You may post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off